Alert archive / Washington / Gale Warnings in 2017

Gale Warning 76, NWS Seattle, WA

October 17, 2017

NWS Seattle, WA issued this gale warning at Oct 17, 2017, 4:25 AM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2017, 4:25 AM PDT (11:25 UTC)
Expired
Oct 17, 2017, 7:00 AM PDT
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

722 
WHUS76 KSEW 171125
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
425 AM PDT TUE OCT 17 2017

PZZ130-171930-
/O.UPG.KSEW.SC.Y.0253.000000T0000Z-171018T0000Z/
/O.NEW.KSEW.GL.W.0076.171017T1125Z-171017T1400Z/
/O.NEW.KSEW.SC.Y.0254.171017T1400Z-171018T0000Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
425 AM PDT TUE OCT 17 2017

...GALE WARNING IN EFFECT UNTIL 7 AM PDT THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 7 AM PDT THIS MORNING. A SMALL
CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS
IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. THE SMALL CRAFT ADVISORY
IS NO LONGER IN EFFECT. 

* WIND...SOUTH 25 TO 35 KNOTS BECOMING WEST 15 TO 25 KNOTS EARLY
  IN THE MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ132-171930-
/O.CON.KSEW.SC.Y.0253.000000T0000Z-171017T1500Z/
/O.CON.KSEW.GL.W.0074.171017T1500Z-171018T0100Z/
/O.CON.KSEW.GL.W.0075.171018T1300Z-171019T0100Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
425 AM PDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
PDT THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM PDT
WEDNESDAY...

* WIND...SOUTH 15 TO 30 KNOTS BECOMING 25 TO 35 KNOTS LATE THIS 
  MORNING. SOUTH 25 TO 35 KNOTS WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-171930-
/O.CON.KSEW.SC.Y.0253.000000T0000Z-171018T0000Z/
/O.CON.KSEW.GL.W.0075.171018T1200Z-171019T0300Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
425 AM PDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT
WEDNESDAY...

* WIND...SOUTH 15 TO 30 KNOTS TODAY. SOUTH 25 TO 35 KNOTS 
  WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ133-171930-
/O.CON.KSEW.SC.Y.0253.000000T0000Z-171018T0600Z/
/O.CON.KSEW.GL.W.0075.171018T1300Z-171019T0100Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
425 AM PDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 6 PM PDT
WEDNESDAY...

* WIND...SOUTH 15 TO 30 KNOTS BECOMING WEST TODAY. SOUTH 25 TO 
  35 KNOTS WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-171930-
/O.CON.KSEW.GL.W.0074.171017T1500Z-171018T0100Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
425 AM PDT TUE OCT 17 2017

...GALE WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
PDT THIS EVENING...

* WIND...WEST 25 TO 35 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ110-171930-
/O.CON.KSEW.RB.Y.0029.171017T1800Z-171018T0600Z/
GRAYS HARBOR BAR-
425 AM PDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FROM
11 AM THIS MORNING TO 11 PM PDT THIS EVENING...

* COMBINED SEAS...RISING TO 10 FEET TODAY.

* BAR CONDITION...ROUGH.

* FIRST EBB...315 AM TUESDAY.

* SECOND EBB...345 PM TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ135-171930-
/O.CON.KSEW.SC.Y.0253.000000T0000Z-171018T0000Z/
PUGET SOUND AND HOOD CANAL-
425 AM PDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WIND...SOUTH 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ134-171930-
/O.CON.KSEW.SC.Y.0253.000000T0000Z-171018T0000Z/
ADMIRALTY INLET-
425 AM PDT TUE OCT 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WIND...SOUTH 15 TO 30 KNOTS BECOMING NORTHWEST TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Oct 17, 4:21 AM PDT, 4 minutes earlier.

Area forecast discussion, Oct 17, 4:21 AM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
421 AM PDT Tue Oct 17 2017

.SYNOPSIS...A cold front will drop southeast through Western
Washington today, bringing a few hours of heavy rain to the
mountains and windy conditions. A quiet interlude is expected this
evening, then a strong warm front on Wednesday will more
widespread heavy rain, along with stronger wind. A cold front on
Thursday will push the heavy rain out of the area, but it will be
followed by numerous showers on Thursday and Friday. Another
strong front will pass across the Pacific Northwest on Saturday
and Saturday night.

&&

.SHORT TERM...A cold front will drop southeast through Western
Washington between now and mid-afternoon. Satellite, radar and
model data indicate that it is accompanied by a somewhat skinny
band of heavy rain. W-SW 850 mb winds of 45-60 knots this morning
will help bring a few hours of intense rain to the windward
Olympics and Cascades. The north end of Puget Sound between
Seattle and Port Townsend will be in a much drier rain shadow
today. South wind is in the process of picking up right now in
advance of the front; expecting gusts of 30-40 mph along the I-5
corridor this morning. The front will be followed by strong
westerly onshore flow this afternoon, with similar values in west
wind for places exposed to the Strait of Juan de Fuca.

For this evening and overnight, models have been trending toward a
more substantial dry lull in the weather between today's front and
tomorrow's more impactful warm front. Should be a dry night with
light wind this evening.

A strong warm front will arrive Wednesday. The main impacts will
be wind and heavy rain. Regarding wind, looking for strong
southeast gradients to develop in the morning and persist until
early evening. Southeast-wind prone locations such as the coast
and from Everett northward should see S-SE wind gusts of 40-50
mph, peaking on Wed afternoon. Will be going out with a High Wind
Watch for the southeast-wind prone areas, partly due to this being
the first wind event of this magnitude this season. The first
event of the season typically has a higher impact than the same
wind later in the season, especially in terms of tree damage,
power outages, etc. Would anticipate the High Wind Watch to
eventually be converted to a Wind Advisory. Outside the High Wind
Watch area, would still anticipate wind gusts on Wednesday of
30-40 mph along the I-5 corridor from Seattle on south.

The other story from Wednesday through Thursday morning will be
heavy rain. The morning will have strong warm advection lift, the
the afternoon will feature SW 850 mb winds of 55-65 knots and
precipitable water values peaking in excess of 1.3". 30-hour
rainfall totals ending late Thursday morning will go something
like this: 5-8 inches Olympics, 3-6 inches North Cascades, 2-4
inches Central Cascades, and 1-2.5" along the I-5 corridor.

A cold front will cross Western Washington on Thursday morning,
causing heavy rain to taper to numerous showers. Snow levels will
fall to 3500-4500 feet from Thursday night through Friday evening.
Should be enough instability in the post-frontal air mass for a
few thunderstorms along the coast and over the coastal waters on
Thursday and Thursday night. Haner

.LONG TERM...A broad upper trough axis with plenty of cold air
aloft will cross Western Washington Friday, supporting numerous
showers and snow levels of 3500-4500 feet.

Showers should diminish on Friday night, then another strong warm
front will cross the area on Saturday. Strong southeast gradients
will again bring strong wind to southeast-wind prone locations
such as the coast and north interior. More heavy rain.

A flat but strong upper ridge will start to nudge into the Pac NW
on Sunday and Monday, pushing the wet and windy storm track closer
to and north of the Canadian border.  Haner

&&

.AVIATION...A front will move onshore today with westerly flow
aloft. The air mass is moist and stable. Low level moisture will
increase this morning as the front moves through and then decrease
this afternoon behind the front.

KSEA...Moisture will increase this morning with mid level clouds
lowering to MVFR low clouds. Low clouds should break up this
afternoon behind the front. South wind 5-10 knots will increase
to 15-25 knots today then ease tonight. Schneider

&&

.MARINE...A front will move through the area today. Small craft
advisory winds are expected all waters. Gales are possible Coastal
Waters and entrances to the Strait early this morning but the
forecast is 20-30 knots for now. A few hours of gale force west
winds are likely in the Central and Eastern Strait of Juan De Fuca
behind the front later today.

A stronger frontal system will move through the area Wednesday
with gales likely most waters. Onshore flow will prevail Thursday
and Friday. A third strong front will reach the area Saturday for
another possible round of gales.

West swell 20-24 feet are possible over the Coastal Waters
later Thursday through Friday morning. Schneider

&&

.HYDROLOGY...Tdoay's front is not expected to produce flooding.

Main focus of this discussion is from Wednesday through Thursday
morning. During this time, 30-hour rainfall totals ending late
Thursday morning will go something like this: 5-8 inches Olympics,
3-6 inches North Cascades, 2-4 inches Central Cascades, and
1-2.5" along the I-5 corridor. With today's rain priming the pump
a bit, that much rain could easily bringing the flood-prone Skokomish
River to its first flood of the season. Heaviest rain over the
Olympic Mtns will come in an intense burst on Wednesday
afternoon/evening. So the Skokomish should be rising quickly on
Wednesday evening and overnight. Will soon be hoisting a Flood
Watch for Mason County to cover this possibility.

Next time period to watch will be late Saturday and Saturday
night. Heavy rain will cause rises on area rivers, with flooding
possible on the Skokomish. Haner

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from Wednesday afternoon through Thursday morning
     for Hood Canal Area-Lower Chehalis Valley Area-Olympics.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Admiralty Inlet Area-Everett and Vicinity-San Juan
     County-Western Skagit County-Western Whatcom County.

     High Wind Watch from Wednesday morning through Wednesday evening
     for Central Coast-North Coast.

PZ...Small Craft Advisory for rough bar from 11 AM this morning to 11
     PM PDT this evening for Grays Harbor Bar.

     Small Craft Advisory until 5 PM PDT this afternoon for Admiralty
     Inlet-Coastal Waters From Cape Flattery To James Island 10
     To 60 Nm-Coastal Waters From Cape Flattery To James Island
     Out 10 Nm-Coastal Waters From James Island To Point
     Grenville 10 To 60 Nm-Coastal Waters From James Island To
     Point Grenville Out 10 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater 10 To 60 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater Out 10 Nm-Puget
     Sound and Hood Canal-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Gale Warning from 5 AM to 8 PM PDT Wednesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 8 AM PDT this morning for East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from 8 AM this morning to 6 PM PDT this evening for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from 6 AM to 6 PM PDT Wednesday for East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 11 PM PDT this evening for Northern
     Inland Waters Including The San Juan Islands.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 8:48 PM PDTGale WatchSEW6 hr
Oct 17, 2:51 AM PDTGale WarningSEW12 hr
Oct 17, 2:51 AM PDTGale WarningSEW42 hr
Oct 17, 4:24 AM PDTFlood WatchSEWMason, Skagit, Snohomish, Whatcom52 hr
Oct 17, 4:25 AM PDTSmall Craft AdvisorySEW28 hr
Oct 17, 8:58 AM PDTSmall Craft AdvisorySEW14 hr
Oct 17, 2:47 PM PDTHigh Wind WarningSEWSan Juan29 hr
Oct 17, 2:47 PM PDTWind AdvisorySEW32 hr

Nearby

Gale Warnings in Washington, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.